Some prescribed medicines can change your heart rate, blood
pressure, and overall ability to exercise. So, to safely
exercise during cardiac rehab, be sure that you know how each drug can affect these measurements.
recovering from heart conditions are clinically anxious or depressed. These
symptoms usually go away within 6 to 9 months. But it is important to be aware
of this risk and to be screened for signs of anxiety or depression. Medicines
for anxiety or depression may affect your blood pressure and heart rate. Be
sure your doctor knows what medicines you are taking.
We've all heard the stories: someone seemingly healthy, with normal
cholesterol levels and no obvious risk factors, drops dead of a heart attack.
How can this happen?
Morteza Naghavi, MD, says it's because traditional risk factors may not tell
you what you really need to know: whether your arteries are diseased.
"Why are cholesterol, smoking, family history so lousy? Because they're
just risk factors," says Naghavi, chairman of the Society for Heart Attack
Prevention and Eradication (SHAPE)...
increase your heart rate as well as decrease your blood pressure at rest and
during exercise. But some antidepressants can increase blood pressure.
If you are concerned about effects from your medicine, talk with your doctor.
and noradrenaline reuptake inhibitors may increase your heart rate and blood
Tricyclic antidepressants may lower your blood pressure or cause heart rhythm problems. These medicines are generally not prescribed for people who have heart problems.
Selective serotonin reuptake inhibitors
(SSRIs) have few heart-related side effects.
Minor tranquilizers may
lower both your heart rate and blood pressure by controlling your anxiety. They
will probably not affect your exercise capacity.
Major tranquilizers may lower both your heart rate and blood
pressure at rest and during exercise.
Lithium will likely not change your heart rate or blood
pressure at rest or during exercise. This drug may affect your ECG by causing
T-wave changes and arrhythmias both at rest and during exercise.
Primary Medical Reviewer
E. Gregory Thompson, MD - Internal Medicine
Specialist Medical Reviewer
Richard D. Zorowitz, MD - Physical Medicine and Rehabilitation
October 5, 2010
WebMD Medical Reference from Healthwise
October 05, 2010
This information is not intended to replace the advice of a doctor.
Healthwise disclaims any liability for the decisions you make based on this